Alert archive / Virginia / Tornado Warnings in 2017

Tornado Warning 10, NWS Baltimore/Washington

August 11, 2017Fauquier County, Prince William County, Virginia

NWS Baltimore/Washington issued this tornado warning at Aug 11, 2017, 6:02 PM EDT for Fauquier County, Prince William County, Virginia. It was in force for 28 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2017, 6:02 PM EDT (22:02 UTC)
Expired
Aug 11, 2017, 6:30 PM EDT
In force
28 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Fauquier County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 35 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:02 PM EDTTSTM WND DMG1 Sse Marshall, VADOWNED TREE NEAR WINCHESTER RD AND CARTERS RUN RD
Aug 11, 6:08 PM EDTTORNADO1 W Broad Run, VAEF0 WITH 75 MPH MAX WINDS AND MAX PATH WIDTH OF 100 YARDS. NUMEROUS TREES UPROOTED AND LARGE BRANCHES SNAPPED. SOME FELL ON POWER LINES AND HOUSES.
Aug 11, 6:18 PM EDTTSTM WND DMG1 Wsw Broad Run, VAFEW LARGE TREES DOWN ALONG GEORGETOWN RD NEAR THE INTERSECTION OF BLANTYRE RD
Aug 11, 6:21 PM EDTTSTM WND DMG1 Sse Broad Run, VADOWNED TREES ON THE NORTHERN PART OF BEVERLEYS MILL RD
Aug 11, 6:25 PM EDTTSTM WND DMGBroad Run, VATREE DOWN ON CAR I-66 NEAR MILE MARKER 36.1
Aug 11, 6:28 PM EDTTSTM WND DMGBroad Run, VAMULTIPLE TREES DOWN ALONG JOHN MARSHALL HWY IN PRINCE WILLIAM COUNTY NEAR THE FAUQUIER COUNTY LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WFUS51 KLWX 112202
TORLWX
VAC061-153-112230-
/O.NEW.KLWX.TO.W.0010.170811T2202Z-170811T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
602 PM EDT FRI AUG 11 2017

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  Central Fauquier County in northern Virginia...
  Northwestern Prince William County in northern Virginia...

* Until 630 PM EDT
    
* At 602 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near The Plains, or near Warrenton, moving east at 15
  mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely. 

* This dangerous storm will be near...
  Warrenton around 615 PM EDT. 
  The Plains around 620 PM EDT. 

Other locations impacted by this tornadic thunderstorm include New
Baltimore, Meadowville, Airlie, Broad Run, Broken Hill, Auburn,
Marshall and Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3878 7792 3886 7790 3890 7764 3868 7770
TIME...MOT...LOC 2202Z 279DEG 11KT 3881 7784 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

HSK
2 follow-up statements
927 
WWUS51 KLWX 112215
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
615 PM EDT FRI AUG 11 2017

VAC061-153-112230-
/O.CON.KLWX.TO.W.0010.000000T0000Z-170811T2230Z/
Fauquier VA-Prince William VA-
615 PM EDT FRI AUG 11 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL
FAUQUIER AND NORTHWESTERN PRINCE WILLIAM COUNTIES...
    
At 614 PM EDT, a severe thunderstorm capable of producing a tornado
was located near The Plains, or near Warrenton, moving east at 15
mph.

HAZARD...Tornado and half dollar size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely. 

This tornadic thunderstorm will remain over mainly rural areas of
central Fauquier and northwestern Prince William Counties, including
the following locations: New Baltimore, Meadowville, Airlie, Broad
Run, Broken Hill, Auburn, Marshall and Gainesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3876 7786 3887 7783 3890 7764 3868 7770
TIME...MOT...LOC 2214Z 276DEG 13KT 3881 7775 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

HSK
223 
WWUS51 KLWX 112228
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
628 PM EDT FRI AUG 11 2017

VAC061-153-112237-
/O.EXP.KLWX.TO.W.0010.000000T0000Z-170811T2230Z/
Fauquier VA-Prince William VA-
628 PM EDT FRI AUG 11 2017

...THE TORNADO WARNING FOR CENTRAL FAUQUIER AND NORTHWESTERN PRINCE
WILLIAM COUNTIES WILL EXPIRE AT 630 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Central Fauquier and Northwestern Prince William Counties until 7 PM 
EDT...

LAT...LON 3876 7786 3887 7783 3890 7764 3868 7770
TIME...MOT...LOC 2227Z 279DEG 11KT 3880 7771 

$$

HSK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 11, 3:00 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
300 PM EDT Fri Aug 11 2017

.SYNOPSIS...A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...Strengthening srly flow has
allowed warm front to advance north and allow for substantial
breaks in the cloud cover. T-storms have developed over eastern
WV and expect convective cvrg to increase through the remainder
of the day and into the evening as air mass continues to
destabilize. Main forcing appears to be advancing warm front.
Can't completely rule out a severe t-storm given 0-6km shear
but CAPE values generally less than 1000 J/kg should keep that
threat to a minimum. Flash flooding threat also appears low. Showers
will likely linger well into the night across eastern areas but
diminish across western areas. Areas of low clouds and/or fog
can be expected overnight with stratus more common over
northeast MD and fog more likely west of the Blue Ridge.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...Morning low clouds
and fog will likely hinder sufficient destabilization for severe
t-storms before cdfnt crosses the area late in the day or
evening, but expect nmrs coverage of showers and t-storms
especially east of I-95 and over southern MD. Greatest risk for
flash flooding and severe wx appears over srn MD, the
Chesapeake Bay and the Delmarva. Showers should move east and
south of the area by Sat evening.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.

By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...Sct t-storms rest of
today into the evening. Low clouds and/or fog expected tonight
with MVFR/IFR cigs and vsbys. Another round of showers/t-storms
expected again Sat with fropa.

Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.

&&

.MARINE...

Srly winds will continue to strengthen today into this evening
with SCA conditions expected. Winds should diminish late
tonight. T-storms Sat may require SMWs.

Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
     531-536-538-539.
     Small Craft Advisory until 3 AM EDT Saturday for ANZ532>534-
     537-540>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...RCM/LFR
MARINE...RCM/LFR
Hazardous weather outlook, Aug 11, 5:38 PM EDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
538 PM EDT Fri Aug 11 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
538 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms this evening.
Locally damaging winds will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
538 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms this evening.
Locally damaging winds will be the primary threat. Localized flash
flooding is also possible from heavy rainfall associated with
thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

In the hours before

Local storm report, Aug 11, 4:34 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
434 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND DMG     2 WNW EDINBURG          38.84N  78.60W
08/11/2017                   SHENANDOAH         VA   911 CALL CENTER

            TREE DOWN ONTO POWER LINES ALONG SWOVER CREEK RD NEAR
            CORNER RD

&&

EVENT NUMBER LWX1702711

KLW
Local storm report, Aug 11, 5:06 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 SW KARO               38.86N  78.27W
08/11/2017                   WARREN             VA   911 CALL CENTER

            TREE DOWN NEAR THE 5900 BLOCK OF STONEWALL JACKSON
            HIGHWAY

&&

EVENT NUMBER LWX1702712

KLW
Local storm report, Aug 11, 5:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     BROWNTOWN               38.81N  78.23W
08/11/2017                   WARREN             VA   911 CALL CENTER

            TREE DOWN ON BROWNTOWN RD NEAR BROGANS LANE

&&

EVENT NUMBER LWX1702714

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:25 PM EDTSmall Craft AdvisoryLWX13 hr
Aug 11, 4:01 PM EDTSevere Thunderstorm WarningLWXPage, Shenandoah29 min
Aug 11, 4:26 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock, Shenandoah, Warren49 min
Aug 11, 5:12 PM EDTSevere Thunderstorm WarningLWXFauquier, Rappahannock, Warren31 min
Aug 11, 5:18 PM EDTAreal Flood WarningLWXShenandoah, Warren9 hr
Aug 11, 5:56 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William21 min
Aug 11, 6:21 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William39 min
Aug 11, 6:37 PM EDTSpecial Marine WarningLWX113 min
Aug 11, 7:00 PM EDTSevere Thunderstorm WarningLWXFairfax, Fauquier, Prince William, City of Fairfax, City of Manassas, City of Manassas Park45 min
Aug 11, 7:40 PM EDTSevere Thunderstorm WarningLWXFairfax, Prince William65 min

Nearby

Tornado Warnings in Virginia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.